Alert archive / Idaho / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 84, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 30, 2009, 12:29 PM MDT for Blaine County, Custer County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2009, 12:29 PM MDT (18:29 UTC)
- Expired
- Aug 30, 2009, 1:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Blaine County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 141 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 6.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:35 AM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 30, 9:35 AM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 935 AM MDT SUN AUG 30 2009 .UPDATE...A FEW UPDATES TO GOING FCST THIS MORNING. CENTER OF UPPER LOW NOW BETWEEN BOISE AND BAKER THIS MORNING. SHOWERS AND A FEW THUNDERSTORMS SPREAD ACROSS CENTRAL MTNS. QUITE A BIT OF CONVETIVE MID CLOUD OVER HIGHER TERRAIN REST OF AREA BUT GOOD SUNSHINE SHOULD HELP DESTABILIZE AREA FOR LATER TODAY. NAM THIS MORNING SHOWING BL CAPE VALUES BETWEEN 500 AND 1000 OVER MOST OF THE AREA. HAVE ADJUSTED POP/WX/QPF GRIDS FOR TODAY...MAINLY TO ADJUST FOR CURRENT SAT/RADAR TRENDS AND ADDITIONAL INSTABILTY FOR THIS AFTERNOON AND EVENING. IN ADDITION...HAVE ADDED A FLASH FLOOD WATCH FOR BLAINE FOR THE CASTLE ROCK FIRE THIS AFTERNOON AND EVENING GIVEN PRECIPITABLE WATERS .7-.85. CENTER OF UPPER SHOULD REACH CENTRAL MTNS OVERNIGHT TONIGHT AND WILL MAKE FURTHER ADJUSTMENTS TO SHORT TERM PENDING TRACK OF SYSTEM AND CONVECTIVE DEVELOPMENT. DMH && .PREV DISCUSSION... /ISSUED 347 AM MDT SUN AUG 30 2009/ SHORT TERM...TODAY THROUGH TUESDAY. UPPER LOW IN EASTERN OREGON AND WIDESPREAD SHOWERS AND THUNDERSTORMS PERSISTED OVERNIGHT IN THE CENTRAL MOUNTAINS. THROUGH LATE MORNING EXPECT THE CENTRAL MOUNTAINS AND UPPER SNAKE RIVER HIGHLANDS TO CONTINUE TO RECEIVE SHOWERS AND THUNDERSTORMS WITH THE MAJORITY OF THE REGION REMAINING DRY THROUGH THE MORNING. WITH THE INSTABILITY PUSHING EAST AS THE LOW MOVES EAST EXPECT SCATTERED THUNDERSTORMS EVERYWHERE THIS AFTERNOON WITH CATEGORICAL PRECIPITATION CHANCES CONTINUING IN THE CENTRAL MOUNTAINS. AS THE UPPER LOW PUSHES THROUGH SOUTHERN IDAHO OVERNIGHT EXPECT THE BRUNT OF THE SHOWER ACTIVITY TO PUSH EAST INTO THE SNAKE PLAIN AND UPPER SNAKE HIGHLANDS WITH WRAP AROUND MOISTURE AND INSTABILITY KEEPING THE CHANCE OF THUNDERSTORMS GOING THROUGH MONDAY. LOW PUSHES INTO SOUTHERN MONTANA MONDAY NIGHT AND EXPECT MAINLY DRY WEATHER ON TUESDAY WITH AN UPPER RIDGE REPLACING THE LOW. GK LONG TERM...WEDNESDAY THROUGH NEXT SUNDAY. UPPER RIDGE OVERHEAD THROUGH WEDNESDAY AND PUSHES EAST THURSDAY. GFS BRINGS IN NEXT PACIFIC TROF FRIDAY AND COULD SEE A CHANCE OF SHOWERS AND THUNDERSTORMS AS THE TROF PUSHES EAST THURSDAY INTO NEXT SUNDAY. SOME SLIGHT TIMING DIFFERENCES ON EUROPEAN AND GFS MODELS BUT DID NOT GET TOO CUTE WITH THE GRID DEPICTION OF WEATHER AND KEPT THE THREAT GOING MAINLY IN THE FRIDAY TO SUNDAY PERIOD IN THE EXTENDED PORTION OF THE FORECAST. GK AVIATION...A STRONG LOW PRESSURE SYSTEM POSITIONED OVER NE OREGON THIS MORNING WAS PRODUCING NUMEROUS THUNDERSTORMS ACROSS THE CNTRL MOUNTAINS. THE LOW IS EXPECTED TO PROGRESS ESE THROUGH BOISE BEFORE LIFTING ENE INTO ARCO BY MONDAY MORNING. SUFFICIENT DYNAMICS AND INSTABILITY WILL ACCOMPANY THE LOW TO PRODUCE NUMEROUS THUNDERSTORMS THROUGHOUT THE NEXT 24 HOURS. WIDESPREAD VFR CONDITIONS ARE EXPECTED UNDER MID-LEVEL CLOUD COVER WITH SCT MVFR CIGS IN THUNDERSHOWERS AND TEMPORARY IFR VISIBILITY IN SHOWERS FOCUSED NEAR KSUN THIS MORNING AND THEN POTENTIALLY SPREADING INTO THE SNAKE RIVER PLAIN (KBYI/KPIH/KIDA) BY THIS AFTERNOON/EVE. HUSTON FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM POSITIONED OVER NE OREGON EARLY THIS MORNING WAS PRODUCING NUMEROUS THUNDERSTORMS ACROSS THE CNTRL MOUNTAINS. THE LOW IS EXPECTED TO GRADUALLY MIGRATE ESE TO BOISE THIS AFTERNOON AND THEN ENE TO ARCO BY MONDAY MORNING WITH NUMEROUS THUNDERSTORMS ADVANCING OUT AHEAD OF THE LOW. WIDESPREAD SHOWERS...POTENTIALLY HEAVY AT TIMES WILL ACCOMPANY THE THUNDERSTORMS ACROSS THE FORECAST AREA. CRITICAL FUELS BELOW 4500 FEET WERE INDICATED FOR ZONES 409 AND 412...THUS A RED FLAG WARNING WILL BE ISSUED FOR THOSE ZONES FOR THIS AFTERNOON AND EVENING. BY LATE MONDAY AFTERNOON...THE LOW IS EXPECTED TO LIFT NE INTO YELLOWSTONE NP AND THEN ACCELERATE EAST THROUGH SRN MONTANA OVERNIGHT WITH DRIER CONDITIONS OVERSPREADING SRN IDAHO AS A RIDGE OF HIGH PRESSURE REBOUNDS ACROSS THE AREA. OUR TWO EXTENDED MODELS ARE SHOWING CONSIDERABLE DISAGREEMENT ON THE EVOLUTION AND SPEED OF THE NEXT INCOMING PACIFIC STORM SYSTEM...AT THE EARLIEST WE COULD SEE MORE THUNDERSTORM ACTIVITY BY THURSDAY AFTERNOON OR AT THE LATEST NEXT SATURDAY. HUSTON && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT FOR IDZ409-412. FLASH FLOOD WATCH FROM 3 PM MDT THIS AFTERNOON THROUGH THIS EVENING FOR IDZ031. &&
Hazardous weather outlook, Aug 30, 5:30 AM MDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 530 AM MDT SUN AUG 30 2009 IDZ017>025-031-032-311300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 530 AM MDT SUN AUG 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 409 AND 412 FOR THUNDERSTORMS. SEE LATEST BOIRFWPIH FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:00 AM MDT | Special Weather Statement | PIH | Custer | 90 min |
| Aug 30, 4:05 AM MDT | Red Flag Warning | PIH | 16 hr | |
| Aug 30, 9:40 AM MDT | Flash Flood Watch | PIH | 11 hr | |
| Aug 30, 12:46 PM MDT | Flash Flood Warning | PIH | Blaine | 3 hr |
| Aug 30, 3:28 PM MDT | Special Weather Statement | PIH | Custer | 47 min |
| Aug 30, 3:47 PM MDT | Flash Flood Warning | PIH | Blaine | 58 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.